Profound repolarization abnormalities after cylindrical batt
Now open: Certificate Course in Management of Covid-19 by Govt. Of Gujarat and PlexusMDKnow more...Now open: Certificate Course in Management of Covid-19 by Govt. Of Gujarat and PlexusMDKnow more...
Cardiac arrhythmias are a serious complication in patients admitted due to intoxication in suicidal attempts. Upon admission, detailed information about the specific kind of intoxication are frequently missing. The differential diagnoses of electrocardiogram (ECG) changes such as elevation of T-waves, prolongation of the QT-interval or elevation of ST-segments in this special subgroup of patients comprise drug-induced electrolyte disorders or direct toxic effects on cardiac excitation and repolarization.

In this clinical report of a 27-year-old male patient, authors present a case of unusual ECG alterations mimicking ST-elevation, high amplitude, biphasic T-waves and prolongation of QT-interval. These changes of surface ECG were induced by ingestion of cylindrical batteries in a suicidal attempt and immediately normalized after removal of batteries by esophagogastroduodenoscopy.

There is limited literature describing changes in surface ECG in patients having ingested cylindrical batteries. They propose two hypotheses for the occurrence of these changes after ingestion of cylindrical batteries: (i) Cardiac movement within the perturbation field induced by the batteries causes electrical changes on a time scale of the heart rate which are above the threshold of the high pass filter. (ii) The batteries’ electrotonic potential affects the membrane currents of cardiac myocytes, not inducing an action potential but generating repolarization abnormalities. Individual factors, such as body constitution and localization of the batteries within the stomach, determine the interindividual characteristics of repolarization abnormalities.

Source: https://academic.oup.com/ehjcr/article/5/2/ytab004/6127627
Like
Comment
Share